Risk of lead exposure from complementary medicine

In Australia, lead has been found in some complementary, traditional and herbal medicine imported from overseas or bought on the internet. There is no safe level of exposure to lead. Lead can be harmful to your health, particularly for pregnant women and children.

How can lead be present in complementary medicine?

Some complementary medicines may accidentally contain lead from contamination during the manufacturing and packaging process or contamination of the ingredients. Lead may sometimes be added intentionally to complementary medicine because it is believed to have beneficial effects. In some cases it is to increase the weight of a product.

How can I reduce the risk of lead poisoning from complementary medicine?

The Therapeutic Goods Administration (TGA) regulates most complementary medicine supplied in Australia. Complementary medicine bought from overseas (even if it is provided by a relative or a friend), imported into Australia for personal use, or bought online (especially from overseas websites) are not assessed by TGA and have a higher risk of being contaminated with lead.

  • Avoid giving complementary medicine to children and pregnant women, especially if you are not sure where it was manufactured.
  • Avoid using complementary medicine that has lead listed as an ingredient.
  • Talk to your doctor about any complementary medicine you are taking and before you start taking any complementary medicine that you haven’t used before. 
  • Check the label on complementary medicine for ‘TGA Assessed’ or an AUST L number, AUST R number or AUST L(A) number to show that it is regulated by the TGA

To see the TGA assessed symbol visit the TGA website.

For more information about reducing the risk of lead poisoning from complementary medicine, see Risk of lead poisoning from complementary, traditional and herbal medicine fact sheet (PDF 130KB).

What to do if you think you have been exposed?

If you have symptoms or think that you or a member of your family has been exposed to lead from the use of complementary medicine, you should talk to your doctor.

Your doctor may recommend a blood test to check if you have been exposed.

For General Practitioners

Health practitioners are being reminded to ask their patients about their use of complementary medicine to help early detection and management of lead poisoning resulting from consumption of products accidentally or intentionally containing lead. Patients may not readily discuss their use of complementary medicines if not asked directly about it or if they are uncomfortable about raising the topic fearing the response or attitude. There is no assurance that complementary products purchased overseas or over the internet have been manufactured to Australian standards.

Consider blood lead testing if exposure is suspected. Symptoms of lead exposure can be relatively non-specific including headache, abdominal pain, fatigue, anaemia, and damaged nerve and renal function.

It is important to encourage your patients to talk about their use of complementary medicines, particularly migrants who may use these medicines more frequently. The National Health and Medical Research Council provides a resource to assist clinicians in talking to their patients about complementary medicines.

Translated resources

Contact us

For further information on the risk of lead poisoning from complementary medicine contact SA Health's Scientific Services: